Gentamicin induced ototoxicity during treatment of enterococcal endocarditis: resolution with substitution by netilmicin.
East JE., Foweraker JE., Murgatroyd FD.
Enterococcal endocarditis can be very difficult to eradicate, requiring prolonged treatment with a combination of a penicillin and an aminoglycoside. In this patient with a pacemaker associated enterococcal endocarditis, ototoxicity occurred due to total gentamicin dose despite plasma concentrations consistently within the treatment range. Substitution with netilmicin, without a break in aminoglycoside treatment, resulted in a rapid improvement in hearing and allowed the required course of aminoglycoside to be completed. The risk factors for ototoxicity with gentamicin are reviewed, in particular the dangers of increasing age and of multiple and prolonged courses. Close treatment monitoring does not totally avoid this risk, especially when prolonged aminoglycoside treatment is required. This case emphasises the need for prompt investigation and adequate, definitive treatment of enterococcal endocarditis to avoid the increased risk consequent on repeated courses of antibiotics. The resolution of the ototoxicity with netilmicin is consistent with other reports of lower cochleotoxicity than with other aminoglycosides.